Back to Ask the Diabetes Team Ask the Diabetes Team

I am now 49 years old, have had type 1 diabetes for 28 years, and I have been taking Lantus for about five weeks. It seems to be doing very well, but I am concerned about a couple of things. Because it is so new, many say there has been no study of this. In something I read it said a more common side effect was loss of consciousness. What does this mean? Is it from low blood sugar, or something else? What is the something else?


As we use any new product, we learn. I do think that one must use some diligence with Lantus (insulin glargine). which seems to have some small peak and can cause nocturnal hypoglycemia. This is extremely important to be aware of, especially in people with hypoglycemia unawareness. I suggest a snack at bedtime for my patients. That is the effect, I think, you are referring to.


Additional comments from Jane Seley, diabetes nurse specialist:

Lantus is not as "new" as you think. It has been available in this country for over a year and in Germany a lot longer. Many people prefer Lantus because it can be taken once a day in most cases, has little or no peak and studies have shown that many patients have less low blood sugar reactions. I don't know where you found the warning about unconsciousness, but it probably refers to hypoglycemia (as you guessed)which would be a risk from any insulin and less of a risk from Lantus. The main things to remember with Lantus is that it should be taken about the same time every day and that the syringe you use to draw up the Lantus should NEVER be used with any other insulin. In addition to pre-meal fast acting insulin, some people on Lantus need to take extra fast acting insulin (such as Humalog or NovoLog) before snacks. This is because Lantus is a basal insulin that lasts 24 hours with no peak. Other insulins such as NPH and Lente are somewhat long acting but have peaks that might "cover" snacks between meals.


Additional comments from Dr. Stuart Brink:

Lantus is a new insulin so there is not much more that anyone could tell you. It has been studied for about four or five years and available commercially in Germany and the USA for a little more than a year [as of 2002]. Like all insulin, the manufactures must tell you that insulin can cause hypoglycemia.

In fact, if used properly, Lantus is less likely to cause hypoglycemia because of its smoother profile. Omitting food, alcohol, extra activity or any mis-match with insulin and these factors all contribute to hypoglycemia. There aren't any other weird hypoglycemia-related factors in using Lantus than with any other insulin once one knows the time action profile of the Lantus.


[Editor's comment: Lantus has been well studied. In fact, the studies are ongoing. If you would like more information about these studies, I would suggest you contact Aventis. SS]

Original posting 31 Jul 2002
Posted to Insulin Analogs


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.